POZ Community Forums

Meds, Mind, Body & Benefits => Mental Health & HIV => Topic started by: Planetary86 on May 06, 2020, 08:54:16 am

Title: Triumeq - exacerbating my depression?
Post by: Planetary86 on May 06, 2020, 08:54:16 am
I started Triumeq since been diagnosed with HIV back in 2015, at the time this was suggested due to having a low cardiovascular risk profile as I also have Wolff-Parkinson-White syndrome and mixed hyperlipidaemia.

At my last appointment with the HIV clinic (April, 2020) I discussed my chronic depression and how I have particularly been struggling with low mood, suicidal thoughts and extreme anxiety especially over the last 12 months. I have, at times, acted upon these thoughts in forms of overdoses and suicide attempts, however, I havenít attempted anything for a while but my depression is as bad as ever. This seems to be compounded by an extreme lack of energy, general body aches and pains, insomnia, short temper, anger, foggy head, and forgetfulness, which, at times, has impacted my ability to work.

During this consultation the doctor told me that a component of Triumeq, dolutegravir, has been associated with low mood and insomnia. Not wanting to rock the boat too much as Triumeq and my HIV care in general tends to be the most stable thing in my life right now, I agreed to start taking the Triumeq in the morning as I have been taking it around 8pm every evening since starting. In the few weeks that I have been taking the tablet in the morning, coupled with a change of antidepressant from Venlafaxine to Mirtazipine in evening, my insomnia seems to be better. However, my mood is still effecting me hugely and has got to the point that I really do not like who I am anymore and even people around me have commented on how bad my mood is.  I have noticed that taking the Triumeq in the morning has helped with insomnia but the few hours after taking Triumeq I feel my mood is effected and then lifts a little a few hours after ingestion. I feel that this could be purely psychological and coincidental but I am acutely aware of it every day.

Triumeq is certainly working very well virologically but I feel after having tried psychological therapies, change in antidepressants, exercise and diet changes, Triumeq is the last thing to change to try and help combat all that I have mentioned. I have been reading online that the depressive effects of Triumeq have been associated with people who have not been otherwise diagnosed with depression, however, I am aware that people tend to react differently to medications and I wonder if Triumeq serves to exacerbate my low mood.

Anybody with existing mental health problems and on Triumeq had any troubles? or have any advice or success stories with other ARTs?

Cheers,
T
Title: Re: Triumeq - exacerbating my depression?
Post by: Jim Allen on May 06, 2020, 09:21:26 am
Hiya

Sorry to hear what you have been going through.

So in April 2020 the doctor pointed out taking the meds in the morning...
Tad late news after 5 years and you should not have been left to manage this for 5 years either. Plenty of drug choices, what one is depending on your resistance profile and needs.

DTG is great but not everyone cup of tea. In a small group of people, it may worsen depression and for some cause insomnia, although it has been shown to be less when taking the meds in the morning, your doctor is correct if not late with that info. It may take a few weeks to see if switching to the AM is going to help you.

I would talk to your doctor again the next time you can, and if needed work out switching drugs and what would suit you.

Take it easy.

Best, Jim

https://www.poz.com/article/tivicay-component-triumeq-may-rare-severe-depression-side-effect

https://www.poz.com/article/morning-dosing-tivicay-may-ease-insomnia-side-effect
https://www.poz.com/article/tivicay-linked-greater-insomnia-compared-hiv-meds
Title: Re: Triumeq - exacerbating my depression?
Post by: Planetary86 on May 06, 2020, 10:28:48 am
Thanks for the swift reply Jim.

I emailed my HIV pharmacist and she has recommended Abacavir/ Lamivudine + Raltegravir. I think this is a old combination and it would mean going from single tablet regime to taking three-a-day.

Never easy is it!
Title: Re: Triumeq - exacerbating my depression?
Post by: wardp on May 06, 2020, 11:32:23 am
I had horrible time on dtg 100% loss of appetite mood swings depression, 2 days after been taking off it I was fine' dtg is not for everyone and why suffer as Jim said''
Title: Re: Triumeq - exacerbating my depression?
Post by: Jim Allen on May 06, 2020, 12:26:33 pm
Thanks for the swift reply Jim.

I emailed my HIV pharmacist and she has recommended Abacavir/ Lamivudine + Raltegravir. I think this is a old combination and it would mean going from single tablet regime to taking three-a-day.

Never easy is it!

Raltegravir is from 2007, it's not old just proven and age does not mean much.

The other two drugs you are already taking and they are older. 3TC from 95 I think and ABC has been around longer than that.

Look side effects, choices are generally to either manage them or if it's unmanageable to switch.

Taking 3 pills a day instead of 1 adds 20 seconds to your routine, I know it's not something that everyone likes doing and not always that simple but if you are saying the side effects are unmanageable and this is what they can offer I would at least be giving it a try for a few months.

If nothing changes then you can always switch back to something with DTG. 

Best, Jim


Title: Re: Triumeq - exacerbating my depression?
Post by: Planetary86 on May 06, 2020, 02:10:49 pm
Thanks Jim for the insight.

Youíre right. In some silly way it feels like going backwards in treatment due to many regimes now being single pill. And I guess itís the same drugs that are in all the other regimes just split. Iíve never had any problems with adherence so Iím not sure there would a significant lifestyle change.

Iíve got nothing to lose!
Title: Re: Triumeq - exacerbating my depression?
Post by: Jim Allen on May 08, 2020, 04:12:42 am
Well just to clarify from a practical sense it's no real difference but for some people moving to multiple pills can be a struggle or an emotional event, I'm not dismissing that.

Anyhow, considering the situation you are in it's worth a try and keep us posted on how you get on.

Best, Jim
Title: Re: Triumeq - exacerbating my depression?
Post by: Planetary86 on August 02, 2020, 10:41:12 am
Sooooo an update...

After lots of deliberation I decided that I did want to change meds to see if if changes my mood, if in part a just a little.

After being recommended to switch from single pill regime to multiple pill regime my doctor told me that Biktarvy had just been added to the NHS formulary and that this single pill regime might be suitable alternative.

So now taking Biktarvy in the mornings, such a smaller pill compared to Triumeq, a lot easier to swallow!

Mood wise I think I am feeling less groggy and have a bit more energy and feeling good. Whether this will last or continue to improve, who knows? But the doctor advised that I can switch back to Triumeq if needed.

I will have some bloods done in a couple months to make sure its not effecting me in any other way as my ALT has always been high on Triumeq too.

Anyone had any experiences with Biktarvy?